Oklahoma, 2014

Tornadoes in Oklahoma, May 27, 2014

May 27, 2014 · NWS OUN · 2 events in 2 counties and zones

A cutoff upper level low meandered into central Oklahoma during the afternoon hours. This feature brought moderate wind shear into the region, along with substantial directional shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cutoff upper level low meandered into central Oklahoma during the afternoon hours. This feature brought moderate wind shear into the region, along with substantial directional shear. This combined with appreciable instability and abundant moisture led to the formation of numerous thunderstorms across southern and central Oklahoma. Two brief tornadoes were observed near the center of the upper low across southwestern Oklahoma. Several other funnel clouds were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 11:31 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 27, 11:31 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1231 PM CDT TUE MAY 27 2014

.DISCUSSION...
PLEASE SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ROTATE AROUND AN UPPER
LEVEL LOW THROUGH EARLY THIS EVENING ACROSS PORTIONS OF CENTRAL
OKLAHOMA...SOUTHERN OKLAHOMA...AND PORTIONS OF WESTERN NORTH
TEXAS. CONFIDENCE IS FAIRLY HIGH REGARDING -RA NEAR OKC/OUN
THROUGH ABOUT 21Z. FURTHER SOUTH NEAR LAW AND SPS...WIDELY
SCATTERED STORMS WILL SLOWLY DRIFT EAST SO HAVE INCLUDED VCTS FOR
NOW AND AMEND AS NECESSARY. BRIEF...WEAK...FUNNEL CLOUDS COULD
ACCOMPANY SOME OF THE STORMS ACROSS THE SOUTH THIS AFTERNOON.
EXPECT MVFR VISBYS AND CIGS LATE TONIGHT THROUGH TOMORROW AM NEAR
OKC/OUN...AND PNC.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  84  63  83 /  20  20  10  20
HOBART OK         59  86  60  86 /  10   0  10  10
WICHITA FALLS TX  62  86  63  86 /  10  10  10  20
GAGE OK           59  88  60  87 /   0   0   0  10
PONCA CITY OK     61  85  64  85 /  20  10  10  20
DURANT OK         64  82  65  82 /  40  30  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

15/03/03
Hazardous weather outlook, May 27, 11:01 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1201 PM CDT TUE MAY 27 2014

OKZ004>048-050>052-TXZ083>090-281715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1201 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND NORTHERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL FORM THIS AFTERNOON
ACROSS A SMALL PORTIONS OF WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA. VERY HEAVY RAIN...HAIL UP TO THE SIZE OF QUARTERS...AND
STRONG WIND GUSTS WILL BE POSSIBLE WITH THE STRONGEST STORMS. IN
ADDITION...DUE TO THE PROXIMITY OF AN UPPER LEVEL STORM THAT WILL
MOVE OVER THE RED RIVER VALLEY...THE ENVIRONMENT WILL SUPPORT THE
FORMATION OF BRIEF FUNNEL CLOUDS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR
ACTIVATION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE WEEKEND...MAINLY ACROSS THE SOUTHEAST
HALF OF OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN... AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

11

In the hours before

Special weather statement, May 27, 11:41 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1241 PM CDT TUE MAY 27 2014

OKZ044-271830-
COTTON OK-
1241 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COTTON COUNTY UNTIL 130
PM CDT...

AT 1238 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
COOKIETOWN TO NEAR GERONIMO. THESE STORMS WERE MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...

IN ADDITION...BRIEF FUNNEL CLOUDS MAY ALSO OCCUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALTERS...COOKIETOWN AND TAYLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3414 9831 3415 9832 3415 9835 3422 9852
      3445 9847 3441 9820 3413 9829
TIME...MOT...LOC 1738Z 298DEG 11KT 3427 9843

AUSTIN
Special weather statement, May 27, 11:58 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT TUE MAY 27 2014

OKZ039-045-046-271845-
JEFFERSON OK-STEPHENS OK-CARTER OK-
1258 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
SOUTHEASTERN STEPHENS AND NORTHWESTERN CARTER COUNTIES UNTIL 145 PM
CDT...

AT 1256 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOCO...MOVING
EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
HEAVY RAINFALL AND FREQUENT LIGHTNING...

BRIEF FUNNEL CLOUDS MAY ALSO OCCUR WITH THIS STORM...

LOCATIONS IMPACTED INCLUDE...
LOCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3426 9774 3439 9778 3451 9755 3451 9753
      3429 9748
TIME...MOT...LOC 1756Z 249DEG 12KT 3436 9770

AUSTIN
Special weather statement, May 27, 12:01 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT TUE MAY 27 2014

OKZ045-271830-
JEFFERSON OK-
101 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 130 PM CDT...

AT 1258 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF TERRAL...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...

IN ADDITION...BRIEF FUNNEL CLOUDS MAY OCCUR WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
JEFFERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3388 9793 3394 9782 3392 9776 3392 9778
      3389 9778 3390 9780 3388 9780 3385 9786
      3385 9788
TIME...MOT...LOC 1758Z 319DEG 6KT 3386 9784

AUSTIN
Special weather statement, May 27, 12:05 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CDT TUE MAY 27 2014

OKZ039-271845-
STEPHENS OK-
105 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEPHENS COUNTY
UNTIL 145 PM CDT...

AT 101 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUNCAN...
DRIFTING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF FUNNEL CLOUDS MAY ALSO OCCUR WITH THIS STORM...

LOCATIONS IMPACTED INCLUDE...
DUNCAN AND MARLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3454 9812 3466 9796 3455 9778 3440 9801
TIME...MOT...LOC 1801Z 319DEG 5KT 3455 9799

AUSTIN
Special weather statement, May 27, 12:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
135 PM CDT TUE MAY 27 2014

OKZ039-040-046-271915-
GARVIN OK-STEPHENS OK-CARTER OK-
135 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARVIN...EAST
CENTRAL STEPHENS AND NORTHWESTERN CARTER COUNTIES UNTIL 215 PM CDT...

AT 132 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF FOSTER...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
DIME SIZED HAIL...
WIND GUSTS TO 40 MPH...
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ELMORE CITY...TATUMS...FOSTER AND PERNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3444 9754 3454 9766 3471 9748 3456 9727
TIME...MOT...LOC 1832Z 222DEG 6KT 3455 9752

AUSTIN
Special weather statement, May 27, 12:39 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
139 PM CDT TUE MAY 27 2014

OKZ039-044-045-271930-
COTTON OK-JEFFERSON OK-STEPHENS OK-
139 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTON...
NORTHWESTERN JEFFERSON AND SOUTHWESTERN STEPHENS COUNTIES UNTIL 230
PM CDT...

AT 135 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR CORUM...DRIFTING
EAST AT 5 TO 10 MPH.

HAZARDS INCLUDE...
PEA SIZED HAIL...
WIND GUSTS TO 40 MPH...
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...
IN ADDITION...BRIEF FUNNEL CLOUDS MAY ALSO OCCUR WITH THESE STORMS...

LOCATIONS IMPACTED INCLUDE...
WALTERS...COMANCHE...TEMPLE...EMPIRE CITY...HASTINGS...CORUM AND
WAURIKA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3419 9824 3434 9833 3451 9816 3451 9814
      3453 9814 3456 9811 3449 9796 3421 9797
TIME...MOT...LOC 1835Z 222DEG 6KT 3437 9815

AUSTIN

The radar

The Altus AFB radar (KFDR), 121 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Jefferson

When
May 27, 12:55 PM CST
Where
Jefferson County, 5 mi W of Ringling
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Public
Coordinates
34.180, -97.677

A photo was taken of a tornado west of Ringling and sent to KSWO TV. The location and the time of the tornado were estimated. No known damage occurred.

Tornado, Comanche

When
May 27, 1:00 PM CST to 1:02 PM CST
Where
Comanche County, 6.18 mi NE of Faxon to 6.08 mi NE of Faxon
Rating
EF0
Path length
0.12 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
34.510, -98.490

A brief tornado developed near Faxon. Very minor damage occurred to pato furniture and small outbuildings. Damage information provided by KSWO.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyThe tornado archive for Oklahoma, 2014Warnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522266, 521355.